Alert archive / New Mexico / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 4, 2025, 2:45 AM MST for 5 counties in New Mexico; 5 counties in Texas. It took effect at Jan 4, 2025, 10:00 AM MST. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 2025, 2:45 AM MST (09:45 UTC)
- In effect from
- Jan 4, 2025, 10:00 AM MST
- Expired
- Jan 4, 2025, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 10:40 AM MST | NON-TSTM WND GST 68 | 6 W Whites City, NM | Carlsbad Caverns NP Mesonet. |
| Jan 4, 1:35 PM MST | NON-TSTM WND GST 60 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Jan 4, 3:35 PM MST | HIGH SUST WINDS 40 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Jan 4, 3:55 PM MST | NON-TSTM WND GST 60 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Jan 4, 5:35 PM MST | NON-TSTM WND GST 62 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2907 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WWUS84 KMAF 040945 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Sat Jan 4 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, CULBERSON COUNTY, AND THE DAVIS MOUNTAINS AND FOOTHILLS... NMZ116>119-TXZ271>273-277-278-050100- /O.NEW.KMAF.FW.W.0001.250104T1700Z-250105T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson- Davis Mountains-Davis Mountains Foothills- 345 AM CST Sat Jan 4 2025 /245 AM MST Sat Jan 4 2025/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 20 to 30 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Extinguish smoking material in vehicles. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 4, 2:45 AM MST, 0 minutes earlier. Its key messages:
- Updated at 245 AM CST Sat Jan 4 2025
- A Red Flag Warning is in effect from 11 AM CST /10 AM MST/ this morning to 7 PM CST /6 PM MST/ this evening for Southeast New Mexico, Culberson County, and the Davis Mountains and Foothills.
- A High Wind Warning is in effect from noon MST /1 PM CST/ today to midnight MST /1 AM CST/ tonight for the Guadalupe and Delaware Mountains
- A <30% chance of snow for Southeast New Mexico and West Texas Tuesday night through Thursday night. Accumulations under an inch except for the higher elevations.
Area forecast discussion, Jan 4, 2:45 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CST Sat Jan 4 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 245 AM CST Sat Jan 4 2025
- A Red Flag Warning is in effect from 11 AM CST /10 AM MST/ this
morning to 7 PM CST /6 PM MST/ this evening for Southeast New
Mexico, Culberson County, and the Davis Mountains and
Foothills.
- A High Wind Warning is in effect from noon MST /1 PM CST/ today
to midnight MST /1 AM CST/ tonight for the Guadalupe and
Delaware Mountains
- A <30% chance of snow for Southeast New Mexico and West Texas
Tuesday night through Thursday night. Accumulations under an
inch except for the higher elevations.
&&
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 245 AM CST Sat Jan 4 2025
Southerly low level flow is allowing for moisture return across the
Permian Basin and the Lower Trans Pecos early this morning, where
low clouds continue to develop/stream northward. There will also be
some potential for patchy fog development through the early morning
hours over these locations and possibly into far southeast New
Mexico. The HRRR has been consistently advertising potential for
areas of dense fog development/very low ceilings over the northern
Basin and Lower Trans Pecos. SREF probabilities of visibility less
than one mile are also very high over these locations, so we will
continue to monitor observational trends through the morning for fog
development over these locations. Low clouds/fog should erode by mid
to late morning. Winds will remain breezy out of the south over the
Permian Basin through the afternoon, while winds over western
portions of the CWA veer southwesterly as a surface trough axis
extends across southeast New Mexico and down into the Big Bend.
Strong westerly mid level flow will spread over the southern Rockies
and into northern portions of the forecast area along the base of a
potent upper level trough. These stronger mid level winds may be
forced downward over the higher terrain of the Guadalupe/Delaware
mountains starting Saturday afternoon, where a High Wind Warning
remains in effect (through early Sunday morning). Very warm
temperatures are expected this afternoon with this pattern with
afternoon highs expected to reach near record levels from 70-75
degrees across much of the region and even in the upper 70s to lower
80s across portions of the Trans Pecos and Big Bend. The record high
at MAF for January 4 is 71 set in 1997 and the current forecast
calls for a high of 73. Residents should take advantage of this
warmth as it will be coming to an end after Saturday.
A potent upper level trough will cross from the southern Rockies and
over the Texas and Oklahoma panhandles Saturday night. An associated
strong cold front will surge southward into our forecast area Sunday
into Sunday night. Highs will be dependent on frontal timing, but
the latest guidance indicates highs should only make it into the 50s
at best over much of southeast New Mexico and the Permian Basin,
with some potential for readings to not get out of the upper 40s
over the far northern reaches of the area. Highs further south
across the Trans Pecos and southwestern mountains/Big Bend should
reach into the 60s and 70s. Breezy northwesterly to northerly winds
should develop in the wake of the front.
/21
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 245 AM CST Sat Jan 4 2025
Sunday night, post-frontal winds will relax under mostly clear skies
and northwest flow aloft, resulting in efficient radiational cooling
and the first of several very cold nights next week. To the west,
the next upper trough is forecast to make landfall in the PacNW.
CAA continues Monday, with most locations topping out in the 40s and
50s. Monday night and Tuesday look very similar to Sunday night and
Monday as persistent northeast flow continues advecting Arctic air
into the region. During this time, the PacNW trough will be digging
through the western CONUS, arriving in SoCal/wrn Arizona by 00Z
Wednesday.
Tuesday night, isentropic upglide begins, and will combine w/upslope
flow and large-scale ascent from the trough to the west for
increasing chances of precipitation. Fortunately, model soundings
north of I-10 suggest the column will be cold enough and deep enough
for precipitation to be all snow. This activity is forecast to
develop southeast into Southeast New Mexico Tuesday night, and south
through the higher terrain and into the Big Bend Area Wednesday and
Wednesday night. Tuesday night looks to be the coldest night this
forecast and winter so far, ranging from teens in the far north to
around 30 along the Rio Grande. Wednesday should likewise be the
coldest day this forecast, with highs ~ 17-19 F below normal as
temperatures struggle into the 30s and 40s most locations. Wednesday
night looks just about as miserably cold as Tuesday night.
Thursday, the trough will continue digging south to the Gulf of
California by 00Z Friday. Snow is forecast to develop east, then
taper off Thursday night. South of I-10, snow will trainsition to a
-RASN mix, then to all rain along the Rio Grande. Grids stay dry
after Thursday night, with minimal improvement in temperatures
Friday.
Fortunately, QPF continues to look paltry, as the LREH keeps best
probabilities northwest of the CWA closer to central NM. Some of
the higher elevations could see 1-2" of snow accumulation, while
everywhere else will see under an inch.
&&
.AVIATION...
(06Z TAFS)
Issued at 1106 PM CST Fri Jan 3 2025
Generally starting off with VFR conditions over the local
terminals just prior to 06Z, but satellite imagery shows low
ceilings slowly developing northward from the Lower Trans Pecos
into the southern Permian Basin. This low level moisture return
will bring the potential for MVFR to IFR ceilings and visibility
reductions to the Permian Basin and portions of the Trans Pecos
region and far southeast New Mexico late tonight through early
Saturday morning. We have maintained mention of IFR ceilings and
lowered visibility in the KMAF, KHOB, and KINK TAFs where
confidence in occurrence remains relatively higher. Low ceilings
and patchy fog development should lift by late Saturday morning,
with VFR becoming prevalent through Saturday afternoon. Winds pick
up and become gusty from the S/SW during the afternoon.
&&
.FIRE WEATHER...
Issued at 245 AM CST Sat Jan 4 2025
ERCs are in the 50th-75th percentile most locations along and
west of the Pecos. Unseasonably warm temperatures are anticipated
across West Texas and Southeast New Mexico today, and will result
in critical relative humidity over SE NM and areas of West Texas
south to the Davis Mtns. Although fuels are somewhat lacking,
increasing 20-ft winds today will combine with lower RH to yield
critical to extreme RFTI (up to 8) over the higher terrain. With
this in mind, we've opted for a low-end RFW over a high-end fire
danger statement for today. A RFD may be needed for Sunday, but
much will depend on the cold front overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 42 55 22 / 0 0 0 0
Carlsbad 76 37 59 25 / 0 0 0 0
Dryden 72 46 70 30 / 0 0 0 0
Fort Stockton 84 44 64 28 / 0 0 0 0
Guadalupe Pass 69 37 55 26 / 0 0 0 0
Hobbs 71 37 54 22 / 0 0 0 0
Marfa 76 39 61 26 / 0 0 0 0
Midland Intl Airport 73 42 56 23 / 0 0 0 0
Odessa 74 43 57 24 / 0 0 0 0
Wink 76 38 60 26 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for Davis Mountains-Davis
Mountains Foothills-Eastern Culberson-Guadalupe and
Delaware Mountains-Van Horn and Highway 54 Corridor.
High Wind Warning from 1 PM CST /noon MST/ this afternoon to 1
AM CST /midnight MST/ Sunday for Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 10 AM this morning to 6 PM MST this
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Warning from noon today to midnight MST tonight for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...21
LONG TERM....44
AVIATION...21Nearby
Red Flag Warnings in New Mexico, 2025Red Flag Warnings in Texas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.